Alert archive / North Carolina / Special Weather Statements in 2022

Special Weather Statement, NWS Raleigh, NC

August 6, 2022Guilford County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 6, 2022, 4:49 PM EDT for Guilford County, North Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2022, 4:49 PM EDT (20:49 UTC)
Expired
Aug 6, 2022, 5:30 PM EDT
In force
41 min
Issued by
NWS Raleigh, NC
Hail
0.00 in
Wind
30

County Guilford County, NC

The radar

The Roanoke radar (KFCX), 120 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.8 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2022-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 929 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2022-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
929 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

563 
WWUS82 KRAH 062049
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
449 PM EDT Sat Aug 6 2022
 
NCZ022-039-062130-
Guilford NC-Randolph NC-
449 PM EDT Sat Aug 6 2022

...A slow moving thunderstorm producing heavy rain will impact 
portions of north central Randolph and southwestern Guilford 
Counties through 530 PM EDT...

At 447 PM EDT, Doppler radar was tracking a strong thunderstorm near 
High Point. This storm was nearly stationary and has already 
produced around 1 inch of rainfall near Jamestown.

HAZARD...Heavy rain may produce localized flooding in poor drainage 
         locations.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Greensboro, High Point, Archdale, Pleasant Garden, Jamestown, Oak
Hollow Marina and Forest Oaks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Very heavy rain can be expected due to the slow movement of this
storm. Prolonged heavy rain will result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks and streams. Drivers are urged to slow down and use extra
caution to avoid hydroplaning.

&&

LAT...LON 3605 7965 3583 7987 3592 8005 3593 8005
      3617 7994
TIME...MOT...LOC 2047Z 214DEG 2KT 3598 7992 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

AS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 6, 4:20 PM EDT, 29 minutes earlier.

Area forecast discussion, Aug 6, 4:20 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
420 PM EDT Sat Aug 6 2022

.SYNOPSIS...
Persistent high pressure centered near Bermuda will extend into the
Southeast US through early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 345 PM Saturday...

Scattered showers and a few storms have developed in the far
northern and western Piedmont this afternoon, which also happens to
be where the highest MLCAPE of 1500-2000 J/kg is evident on SPC
mesoanalysis. Farther SE from the southern Piedmont into the
Triangle and northern Coastal Plain, low stratus stuck around
for much of the morning into midday, which helped keep the
environment more stable. Thus only have slight chance POPs there
for the rest of the afternoon into the evening. The sea breeze is
beginning to push into our Coastal Plain counties, which is where
there is another local maximum of ~1500 J/kg of MLCAPE. So this may
provide another focus for convective development across the
Sandhills and central/southern Coastal Plain, but the CAMS are not
overly impressed with this as the deepest moisture (PW values of
1.75-2") is to the west of there. Thus chances for showers and
storms this afternoon are highest over the northern and western
Piedmont, but coverage is still not expected to be widespread given
the lack of any large-scale forcing mechanism. There is also no
organized severe weather threat given the lack of shear, weak mid-
level lapse rates, and much lower DCAPE today. Still, an isolated
damaging wind gust can't be ruled out with the strongest storms.

Areas of low stratus and fog again are possible tonight with the
moist southerly low-level flow. However, given this has not really
materialized the last couple mornings, confidence in it occurring is
low. Low temperatures were largely a persistence forecast from
previous nights, generally lower-to-mid-70s.

&&

.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
As of 400 PM Saturday...

Tomorrow is largely a persistence forecast, as we will once again be
under the influence of a Piedmont trough and Bermuda high pressure
system at the surface, with any synoptic fronts or large-scale
forcing mechanisms staying well to our NW. Thus our precipitation
chances will continue to depend on diurnal heating mechanisms and
mesoscale boundaries. The best potential for afternoon convection
looks to once again be over the NW Piedmont where the deepest
moisture will be, and across the Sandhills and southern Coastal
Plain where convergence along the sea breeze could provide a focus
for a few showers and storms. Based on the latest CAMS, coverage
looks even less impressive than it does today, so only have low
chance POPs in the two favored regions with just slight in between.
Slight chance POPs linger into the evening in the NW Piedmont as the
sea breeze may collide with any lingering outflow boundaries from
earlier storms. Low-level thicknesses will be similar to today,
again supporting high temperatures in the upper-80s to lower-90s.
Lows Sunday night will again be in the lower-to-mid-70s.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 220 PM Saturday...

The sub-tropical ridge will hold over the region Mon and Tue, with
broad and moist southerly flows across the Carolinas.  This will
result mostly unchanged daily conditions with a chance of morning
stratus, above normal temperatures and isolated to widely scattered
afternoon convective initiation mostly tied the higher terrain and
seabreeze, though at least a slight chance is warranted everywhere.
Highs will be in the lower 90s, peaking mostly likely Tue as the low
to mid-level flow becomes a bit more westerly ahead of a slowly
approaching cold front.  Lows will be in the lower 70s.

The aforementioned cold front will slowly sink south into the area
by Thursday, perhaps a tad slower than projected in previous model
runs, as the upper ridge weakens and a trough develops down the
eastern US. The presence of that approaching front with its moisture
pooling and lowering of heights aloft should results in more
scattered to numerous showers and storms Wednesday and moreso
Thursday based on the latest guidance.  Have lowered POPs a little
on Wednesday and focused higher probabilities toward Thursday. While
models have trended a little slower with the arrival of the front,
they have certainly trended more progressive with the southward push
of the front heading into next weekend with stronger energy diving
into the backside of the upper trough and shifting the positively
tilted trough axis south and east of our area.  This results in a
drier and potentially warmer trend after a brief late week cool down
with more influence of the upper ridge over the central US.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
As of 745 AM Saturday...

Occasional MVFR ceilings may persist or redevelop through the late
morning through midday hours, as low level moisture is heated and
concentrated at the top of the developing well-mixed/boundary layer
in the several hours centered around 14-15Z. Otherwise, isolated to
widely scattered showers/storms are expected to focus along both an
outflow boundary that extended from near KPGV to KHFF to KCLT this
morning and also along a Piedmont trough forecast to develop near
INT/GSO this afternoon and linger through the evening. There will be
yet another chance of stratus and fog especially Sun morning, but
based on the lack of pre-dawn sub-VFR conditions in recent days in
this regime, confidence in any on Sun morning is below average.

Outlook: Areas of stratus and patchy fog will be possible throughout
cntl NC through early-mid next week. A brief period of MVFR ceilings
will also be possible as the associated moist layer is heated/lifted
during the late morning to midday hours each day. Weakly-forced, pop-
up showers/storms will remain possible mainly over the Piedmont each
afternoon-early evening, with increasing chances area-wide by Wed
or Thu.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...Danco
SHORT TERM...Danco
LONG TERM...BLS
AVIATION...MWS
Hazardous weather outlook, Aug 6, 6:37 AM EDT, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
637 AM EDT Sat Aug 6 2022

NCZ011-027-028-041>043-075>078-084>086-088-089-071045-
Halifax-Nash-Edgecombe-Wake-Johnston-Wilson-Moore-Lee-Harnett-Wayne-
Richmond-Scotland-Hoke-Cumberland-Sampson-
637 AM EDT Sat Aug 6 2022

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Heat index values around 100 degrees are forecast for this
afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hot conditions, with afternoon heat index values around 100 degrees,
will continue through the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>010-021>026-038>040-073-074-083-071045-
Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange-
Durham-Franklin-Davidson-Randolph-Chatham-Stanly-Montgomery-Anson-
637 AM EDT Sat Aug 6 2022

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 6, 3:25 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Raleigh NC
325 PM EDT Sat Aug 6 2022

NCZ038-062000-
Davidson NC-
325 PM EDT Sat Aug 6 2022

...A strong thunderstorm will impact portions of northeastern
Davidson County through 400 PM EDT...

At 325 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lexington. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph and heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lexington, Thomasville, Gordontown and High Rock Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rain can be expected due to the slow movement of this
storm. Prolonged heavy rain will result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks and streams. Drivers are urged to slow down and use extra
caution to avoid hydroplaning.

&&

LAT...LON 3594 8018 3585 8005 3569 8006 3564 8014
      3576 8031
TIME...MOT...LOC 1925Z 221DEG 4KT 3576 8017

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

AS
Special weather statement, Aug 6, 3:33 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Raleigh NC
333 PM EDT Sat Aug 6 2022

NCZ022-062000-
Guilford NC-
333 PM EDT Sat Aug 6 2022

...A strong slow moving thunderstorm will impact portions of
northern Guilford County through 400 PM EDT...

At 332 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Bethany, or 8 miles north of Greensboro. This storm
was nearly stationary.

HAZARD...Winds in excess of 30 mph, frequent lightning, and heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Greensboro, Summerfield, Stokesdale, Lake Townsend Marina, Lake
Townsend, Lake Jeanette Marina, Monticello, Lake Brandt and Haw River
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rain can be expected due to the slow movement of this
storm. Prolonged heavy rain will result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks and streams. Drivers are urged to slow down and use extra
caution to avoid hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3624 7958 3603 7980 3616 8002 3625 7995
TIME...MOT...LOC 1932Z 221DEG 3KT 3620 7984

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

AS
Special weather statement, Aug 6, 3:59 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Raleigh NC
359 PM EDT Sat Aug 6 2022

NCZ038-062100-
Davidson NC-
359 PM EDT Sat Aug 6 2022

...A slow moving thunderstorm producing heavy rain will impact
portions of eastern Davidson County through 500 PM EDT...

At 357 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Lexington. This storm was nearly stationary and
has already produced 1 to 2 inches of rainfall.

HAZARD...Heavy rain may produce localized flooding in poor drainage
         locations.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lexington, Linwood, Denton, Gordontown, High Rock Boat Dock Marina,
Nc Wildlife Access Boat Launch, High Rock Lake Marina & Campground,
High Rock Lake and High Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Very heavy rain can be expected due to the slow movement of this
storm. Prolonged heavy rain will result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks and streams. Drivers are urged to slow down and use extra
caution to avoid hydroplaning.

&&

LAT...LON 3592 8017 3582 8005 3557 8007 3556 8021
      3558 8021 3563 8026 3563 8028 3565 8030
      3567 8031 3568 8033 3569 8034 3570 8032
      3572 8033 3572 8036
TIME...MOT...LOC 1957Z 221DEG 3KT 3572 8020

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

AS
Special weather statement, Aug 6, 4:05 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Raleigh NC
405 PM EDT Sat Aug 6 2022

NCZ021-022-038-062030-
Guilford NC-Forsyth NC-Davidson NC-
405 PM EDT Sat Aug 6 2022

...A strong thunderstorm will impact portions of southeastern
Forsyth, northeastern Davidson and west central Guilford Counties
through 430 PM EDT...

At 405 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kernersville, or 8 miles northwest of High Point, moving northeast at
10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Kernersville, Walkertown,
Sedge Garden, Colfax and Oak Hollow Marina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.

&&

LAT...LON 3592 8009 3601 8025 3619 8015 3608 7989
TIME...MOT...LOC 2005Z 206DEG 9KT 3604 8011

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AS
Special weather statement, Aug 6, 4:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
449 PM EDT Sat Aug 6 2022

NCZ022-039-062130-
Guilford NC-Randolph NC-
449 PM EDT Sat Aug 6 2022

...A slow moving thunderstorm producing heavy rain will impact
portions of north central Randolph and southwestern Guilford
Counties through 530 PM EDT...

At 447 PM EDT, Doppler radar was tracking a strong thunderstorm near
High Point. This storm was nearly stationary and has already
produced around 1 inch of rainfall near Jamestown.

HAZARD...Heavy rain may produce localized flooding in poor drainage
         locations.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Greensboro, High Point, Archdale, Pleasant Garden, Jamestown, Oak
Hollow Marina and Forest Oaks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Very heavy rain can be expected due to the slow movement of this
storm. Prolonged heavy rain will result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks and streams. Drivers are urged to slow down and use extra
caution to avoid hydroplaning.

&&

LAT...LON 3605 7965 3583 7987 3592 8005 3593 8005
      3617 7994
TIME...MOT...LOC 2047Z 214DEG 2KT 3598 7992

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

AS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 10:48 PM EDTSpecial Weather StatementRAHWarren27 min
Aug 6, 3:25 PM EDTSpecial Weather StatementRAHDavidson35 min
Aug 6, 3:33 PM EDTSpecial Weather StatementRAHGuilford27 min
Aug 6, 3:59 PM EDTSpecial Weather StatementRAHDavidson61 min
Aug 6, 4:05 PM EDTSpecial Weather StatementRAHForsyth25 min
Aug 6, 4:57 PM EDTSpecial Weather StatementRAHWilson48 min
Aug 6, 5:14 PM EDTSpecial Weather StatementRAHWayne31 min
Aug 6, 5:32 PM EDTSpecial Weather StatementRAHEdgecombe, Nash, Wilson43 min
Aug 6, 5:45 PM EDTSpecial Weather StatementRAHWayne30 min
Aug 6, 6:04 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Nash, Wilson41 min
Aug 6, 6:09 PM EDTSevere Thunderstorm WarningRAHJohnston, Wayne51 min
Aug 6, 6:40 PM EDTSpecial Weather StatementRAHHoke50 min
Aug 6, 6:42 PM EDTSpecial Weather StatementRAHMontgomery, Moore48 min
Aug 6, 6:54 PM EDTSpecial Weather StatementRAHAnson36 min
Aug 6, 7:17 PM EDTSpecial Weather StatementRAHHoke28 min
Aug 6, 7:27 PM EDTSpecial Weather StatementRAHJohnston33 min
Aug 6, 7:43 PM EDTAreal Flood AdvisoryRAHAnson, Montgomery, Moore, Richmond, Stanly2 hr
Aug 6, 7:47 PM EDTSpecial Weather StatementRAHLee28 min

Nearby

Special Weather Statements in North Carolina, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.